Illinois Journal of Mathematics

Unusual geodesics in generalizations of Thompson’s group $F$

Claire Wladis

Full-text: Open access

Abstract

We prove that seesaw words exist in Thompson's group $F(N)$ for $N=2,3,4,\ldots$ with respect to the standard finite generating set $X$. A seesaw word $w$ with swing $k$ has only geodesic representatives ending in $g^k$ or $g^{-k}$ (for given $g\in X$) and at least one geodesic representative of each type. The existence of seesaw words with arbitrarily large swing guarantees that $F(N)$ is neither synchronously combable nor has a regular language of geodesics. Additionally, we prove that dead ends (or $k$-pockets) exist in $F(N)$ with respect to $X$ and all have depth 2. A dead end $w$ is a word for which no geodesic path in the Cayley graph $\Gamma$ which passes through $w$ can continue past $w$, and the depth of $w$ is the minimal $m\in\mathbb{N}$ such that a path of length $m+1$ exists beginning at $w$ and leaving $B_{|w|}$. We represent elements of $F(N)$ by tree-pair diagrams so that we can use Fordham's method for computing word length. This paper generalizes results by Cleary and Taback, who proved the case $N=2$.

Article information

Source
Illinois J. Math., Volume 53, Number 2 (2009), 483-514.

Dates
First available in Project Euclid: 23 February 2010

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1266934789

Digital Object Identifier
doi:10.1215/ijm/1266934789

Mathematical Reviews number (MathSciNet)
MR2594640

Zentralblatt MATH identifier
1215.20040

Subjects
Primary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]

Citation

Wladis, Claire. Unusual geodesics in generalizations of Thompson’s group $F$. Illinois J. Math. 53 (2009), no. 2, 483--514. doi:10.1215/ijm/1266934789. https://projecteuclid.org/euclid.ijm/1266934789


Export citation

References

  • J. Belk and K.-U. Bux, Thompson's group $F$ is maximally nonconvex, Contemp. Math. 372 (2005), 131–146.
  • O. V. Bogopol'skiǐ, Infinite commensurable hyperbolic groups are bi-Lipschitz equivalent, Algebra Logic 36 (1997), 155–163.
  • K. S. Brown, Finiteness properties of groups, J. Pure Appl. Algebra 44 (1987), 45–75.
  • K. S. Brown and R. Geoghegan, An infinite-dimensional torsion-free $FP1$ group, Invent. Math. 77 (1984), 367–381.
  • J. W. Cannon, W. J. Floyd and W. R. Parry, Introductory notes on Richard Thompson's groups, Enseign. Math. 42 (1996), 215–256.
  • S. Cleary, M. Elder and J. Taback, Cone types and geodesic languages for lamplighter groups and Thompson's group $F$, J. Algebra 303 (2006), 476–500.
  • S. Cleary and T. R. Riley, A finitely presented group with unbounded dead-end depth, Proc. Amer. Math. Soc. 134 (2006), 343–349.
  • S. Cleary and J. Taback, Thompson's group $F$ is not almost convex, J. Algebra 270 (2003), 133–149.
  • S. Cleary and J. Taback, Combinatorial properties of Thompson's group $F$, Trans. Amer. Math. Soc. 356 (2004), 2825–2849.
  • S. Cleary and J. Taback, Seesaw words in Thompson's group $F$, Contemp. Math. 372 (2005), 147–159.
  • S. Fordham and S. Cleary, Minimal length elements of Thompsons groups $F(p)$, Geometriae Dedicata, posted online at on 1/29/2009.
  • S. B. Fordham, Minimal length elements of Thompson's group ${F}$, Ph.D. thesis, Brigham Young University, 1995.
  • S. B. Fordham, Minimal length elements of Thompson's group $F$, Geom. Dedicata 99 (2003), 179–220.
  • G. Higman, Finitely presented infinite simple groups, Notes on Pure Math., vol. 8, Department of Pure Mathematics, Department of Mathematics, I.A.S. Australian National University, Canberra, 1974.
  • R. J. Thompson and R. McKenzie, An elementary construction of unsolvable word problems in group theory, Word problems, Conference at University of California, Irvine, 1969, North Holland, Amsterdam, 1973.
  • C. Wladis, Thompson's group $F(n)$ is not minimally almost convex, New York J. Math. 13 (2007), 437–481.